Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 139, NWS Lincoln, IL

July 23, 20014 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 23, 2001, 6:49 PM CDT for 4 counties in Illinois. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 23, 2001, 6:49 PM CDT (23:49 UTC)
Expired
Jul 23, 2001, 7:45 PM CDT
In force
56 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Champaign County, IL, Douglas County, IL, Edgar County, IL, Vermilion County, IL

The radar

The Lincoln radar (KILX), 116 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 7:10 PM CDTThunderstorm Wind 50 ETuscola, ILSeveral trees and tree limbs were blown down.
Jul 23, 7:10 PM CDTHail 0.75Rossville, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.8 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2202 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 232350
SVRSPI

ILC019-041-045-183-240045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
649 PM CDT MON JUL 23 2001

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDGAR COUNTY IN EAST CENTRAL ILLINOIS
  VERMILION COUNTY IN EAST CENTRAL ILLINOIS
  DOUGLAS COUNTY IN EAST CENTRAL ILLINOIS
  CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 745 PM CDT

* AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM HOOPESTON TO 7 MILES NORTHWEST OF
  ATWOOD...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  OGDEN
  PHILO
  ROSSVILLE
  TUSCOLA
  SIDNEY
  FITHIAN
  PESOTUM
  HOMER
  VILLA GROVE
  DANVILLE
  HUME

DAMAGING WINDS IN EXCESS OF 60 MPH WILL ACCOMPANY THIS DANGEROUS 
STORM. GO TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A 
STURDY BUILDING. ABANDON CARS AND MOBILE HOMES IF YOU ARE IN THE 
WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4050 8778 4013 8815 3998 8844 3977 8849
          3976 8798 3976 8757 4050 8756

BYRD
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:10 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 23, 3:10 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
310 PM CDT MON JUL 23 2001

SFC ANALYSIS SHOWS A WK TROF PROGRESSING ACROSS THE MIS RVR INTO
IL.  SHRA/TSRA STARTING TO DVLP ALONG THIS BOUNDARARY ATTM AS SFC
CONVG PROVIDING ENOUGH LIFT.  LOTS OF UNSTABLE AIR LAYING AROND CEN
IL TO INTERACT WITH THIS FRONT  WITH SFC DWPTS NR 80.  MAIN SFC COLD
FRONT IS LAGGING ACROSS SRN MN WITH RELATIVELY DRIER AIR.

MAIN CONCERNS TDY WILL BE TSRA CHC TNGT AND TUES...AND THE DRIER
AIRMASS MOVING INTO THE AREA FOR WED.   PREFER THE ETA MODEL THIS
CYCLE AS ITS DOING A FAIRLY GOOD JOB WITH VORT MAXES AND SFC
BOUNDARIES.  ETA BRINGS SFC TROF ACROSS NRN SECTIONS OF CEN IL THIS
EVE...WITH SHRA/TSRA.  THIS VERIFIES PRETTY WELL WITH CURRENT 88D
TRENDS.  LOTS OF OTHER SFC BOUNDARIES AVAILABLE FOR TSRA
INITIATION.  SO WILL GO CATEGORICAL POPS FOR THIS EVE MOST PLACES.
WILL ONLY KEEP TSRA WORDING DURING THE EVE HOURS FOR NRN SECTIONS OF
CEN IL...AS OUTFLOW FROM CURRENT CONVECTION PUSHES SOUTH TOWARDS SRN
IL...WITH BUBBLE HIGH IN PLACE NORTH.  EVENING RAINS WILL KEEP TEMPS
DOWN A BIT SOMEWHAT OVERNIGHT...JUST BELOW HEAT ADVIS LEVELS.  WILL
KEEP ADVIS GOING FOR THE EVE HOURS...AS HEAT INDEX STAYS ABOVE
100...BUT WILL DISCONTINUE ADVIS FOR THE OVRNGT EXCEPT FOR SERN
IL.   PREFER THE SLIGTHLY WARMER MAV NUMBERS FOR LOW TEMPS...AS WARM
AIRMASS WILL STILL BE IN PLACE TNGT.

MAIN SFC FRONT MAKES ITS WAY SOUTH INTO IL ON EARLY TUES.  THIS IS A
LITTLE FASTER THAN PREVIOUS RUNS.  BOUNDARY PUSHES THROUGH NRN
SECTIONS OF CEN IL MAINLY DRY...WITH DVLPMT EXPECTED ALONG THIS
BOUNDARY DURING THE DAY ON TUES ACROSS CEN IL.  BELEIVE ETA MODEL
MAY BE A BIT FAST WITH THIS FRONT...SO WILL LEAVE GOING POPS FOR
MOST AREAS ALONE...BUT NIGHT SHIFT MAY HAVE TO ADJUST POPS FOR TUES
GIVEN SPEED OF FRONT.  CLOUD DEBRIS OVHD ON TUES AND EARLY FROPA
WILL BRING A SOMEWHAT DRIER AIRMASS TO NRN SECTIONS OF CEN IL ON
TUES.  EVEN THOUGH TEMPS WILL STILL BE AROUND 90...DWPTS WILL BE
SLIGTHLY LOWER...SO SEE NO NEED TO CONTINUE HEAT ADVIS FOR NRN
SECTIONS.  WILL CONTINUE HEAT ADVIS FOR SOUTH OF I-70 AS FRONT WILL
STALL OUT IN CEN IL TUES NIGHT.

ANOTHER S/WV MOVES ALONG THE STATIONARY FRONT ON WED...WITH THE BEST
CHC OF WIDESPREAD RAIN EXPECTED BY WED AFTN FOR CEN IL AS SHRA
OVERRUN THE BOUNDARY. THIS REINFORCING SHOT OF DRIER AIR WILL BRING
A NOTICEABLE TEMP/DWPT CHANGE FOR WED NGT INTO THU.  FAN/MAV NUMBERS
LOOK TOO COOL FOR HIGHS...SO WILL GO WITH A COMPROMISE BETWEEN THEM
AND TOO WARM FWC NUMBERS.

SHRA/TSRA CHC LINGERS IN SERN IL EARLY THU AS FRONT HANGS UP ACROSS
THIS AREA.  WILL DRY THINGS OUT ELSEWHERE...WITH MORE PLEASANT TEMPS
ACROSS THE AREA. LATER STAGES OF THE AVN KEEP THINGS DRY ACROSS THE
AREA FRI AND SAT AS HIGH PRESS RIDGE MOVES ACROSS THE GRT LKS.  WARM
AIRMASS RETURNS FOR THE WEEKEND...WITH NOCTURNAL TSRA CHC BACK FOR A
VISIT.  WILL ADD TSRA CHC FOR SUN INTO MON AS INSTABILITY RETURNS.

...PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY...

SPI TB 074/089 069/084 061 22666
PIA TB 073/088 067/082 060 22664
DEC TB 075/089 069/084 061 22666
CMI TB 075/088 070/083 059 22666
MTO TB 076/091 072/082 065 22466
LWV GT 077/093 074/084 065 22446

.ILX...HEAT ADVISORY THIS EVENING FOR CENTRAL/EASTERN
ILLINOIS.        HEAT ADVISORY TONIGHT INTO TUESDAY ALONG AND SOUTH
OF I-70.

KETCHAM

In the hours before

Local storm report, Jul 23, 4:38 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
438 PM CDT MON JUL 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0424 PM    HOPEDALE                  IL   60 MPH TSTM WIND GUST
07/23/01   TAZEWELL                       ESTIMATED BY TAZEWELL
                                          COUNTY ESDA

TNF
Local storm report, Jul 23, 5:33 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
533 PM CDT MON JUL 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    CHATHAM                   IL   60 MPH TSTM WIND GUST
07/23/01   SANGAMON                       ESTIMATED BY OFF DUTY NWS
                                          EMPLOYEE

TNF
Local storm report, Jul 23, 5:51 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
551 PM CDT MON JUL 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0458 PM    COLFAX                    IL   WIND DAMAGE
07/23/01   MCLEAN                         TWO LARGE TREES BLOWN
                                          DOWN. ONE TREE FELL ONTO A
                                          HOUSE. REPORTED BY MCLEAN
                                          COUNTY ESDA.

TNF
Local storm report, Jul 23, 6:40 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
640 PM CDT MON JUL 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    SPRINGFIELD               IL   WIND DAMAGE
07/23/01   SANGAMON                       2 EMPTY SEMI'S BLOWN OVER
                                          ON I-72 WABASH EXIT. 6
                                          POWER POLES DOWN AT WABASH
                                          AVE AND MCARTHUR. REPORTED
                                          BY ESDA.

0631 PM    URBANA                    IL   60 MPH TSTM WIND GUST
07/23/01   CHAMPAIGN                      MANY TREE LIMBS DOWN AND
                                          REPORTS OF POWER LINES
                                          DOWN. REPORTED BY STORM
                                          SPOTTER.

0631 PM    CHAMPAIGN                 IL   WIND DAMAGE
07/23/01   CHAMPAIGN                      3 TO 4 INCH DIAMETER TREE
                                          LIMBS DOWN IN EASTERN
                                          PORTIONS OF CHAMPAIGN.
                                          REPORTED BY ESDA.

0610 PM    NIANTIC                   IL   WIND DAMAGE
07/23/01   MACON                          TREE LIMB DOWN ON MOBILE
                                          HOME. REPORTED BY ESDA.

TNF

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:55 PM CDTSevere Thunderstorm WarningILXMcLean, Tazewell, Woodford65 min
Jul 23, 4:05 PM CDTSevere Thunderstorm WarningILXMason55 min
Jul 23, 4:26 PM CDTSevere Thunderstorm WarningILXLogan64 min
Jul 23, 5:02 PM CDTSevere Thunderstorm WarningILXSangamon58 min
Jul 23, 5:24 PM CDTSevere Thunderstorm WarningILXChristian51 min
Jul 23, 5:53 PM CDTSevere Thunderstorm WarningILXMacon52 min
Jul 23, 6:13 PM CDTSevere Thunderstorm WarningILXChampaign, Piatt47 min
Jul 23, 6:19 PM CDTSevere Thunderstorm WarningILXChristian41 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.